Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 55, NWS Tucson, AZ

August 11, 2005Greenlee County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 11, 2005, 4:40 PM MST for Greenlee County, Arizona. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2005, 4:40 PM MST (23:40 UTC)
Expired
Aug 11, 2005, 5:45 PM MST
In force
65 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Greenlee County, AZ

The radar

The Tucson radar (KEMX), 182 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:15 PM MSTFLASH FLOOD3 Ne Clifton, AZCLIFTON PD REPORTED WARD CANYON ROAD FLOODED WITH 4 TO 5 FEET OF WATER COVERING ROAD. THERE WAS ALSO REPORTS OF ROCKS ON HIGHWAY 191.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 112343
FFWTWC
AZC011-120145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST THU AUG 11 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GREENLEE COUNTY IN SOUTHEAST ARIZONA

* UNTIL 645 PM MST

* AT 432 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS PRODUCING VERY HEAVY RAINS IN THE VICINITY OF 
  CLIFTON. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HEAVY RAIN ALONG 
  HIGHWAY 191 NEAR CLIFTON WHICH MAY CAUSE POSSIBLE ROCK SLIDES. 
  WARD CANYON HAS ALSO RECEIVED SIGNIFICANT RAINFALL ACCORDING TO 
  DOPPLER RAINFALL ESTIMATES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLIFTON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TUCSON.

LAT...LON 3298 10940 3297 10929 3297 10917 3305 10906
      3315 10907 3316 10925 3312 10939

$$

WEATHER.GOV/TUCSON

FRANCIS
2 follow-up statements
000 
WGUS75 KTWC 120039
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
530 PM MST THU AUG 11 2005

AZC011-120145-
GREENLEE AZ-
530 PM MST THU AUG 11 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM MST FOR CENTRAL
GREENLEE COUNTY...

AT 524 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WERE WEAKENING OVER THE CLIFTON AREA.  HOWEVER...THIS 
STORM PRODUCED HEAVY RAINFALL WITH ESTIMATES UP TO 2.5 INCHES FROM 
RADAR OVER RED CANYON AREA.  WATER WILL CONTINUE TO FLOW DOWN RED 
CANYON INTO WARD CANYON WASH OVER THE NEXT HOUR. LOCAL LAW 
ENFORCEMENT OFFICIALS REPORTED 4 TO 5 FEET OF WATER FLOWING OVER THE 
ROAD LEADING TOWARDS WARD CANYON AT 515 PM MST.  THEY ALSO REPORTED 
ROCKS IN THE ROAD ALONG HIGHWAY 191.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3298 10940 3297 10929 3297 10917 3305 10906
      3315 10907 3316 10925 3312 10939

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 120152
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
644 PM MST THU AUG 11 2005

AZC011-120154-
GREENLEE AZ-
644 PM MST THU AUG 11 2005

...THE FLASH FLOOD WARNING FOR CENTRAL GREENLEE COUNTY EXPIRES AT 645
PM MST...

AT 640 PM MST RADAR INDICATED THUNDERSTORMS HAVE DIMINISHED OVER THE 
CLIFTON AREA AND DO NOT EXPECT ANY REDEVELOPMENT OVERNIGHT. THERE 
HAVE BEEN NO RECENT REPORTS OF FLOODING OTHER THAN WARD CANYON ROAD 
BEING CLOSED...THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.  
MOTORISTS SHOULD STILL USE CAUTION OF LOW LYING DIPS IN THE ROAD AND 
DO NOT DRIVE AROUND BARRICADES.


LAT...LON 3298 10940 3297 10929 3297 10917 3305 10906
      3315 10907 3316 10925 3312 10939

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:23 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 11, 2:23 PM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
223 PM MST THU AUG 11 2005

.SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA FOR
THE REMAINDER OF THE WEEK AND INTO THE WEEKEND AS A SOUTHERLY FLOW
CONTINUES. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE
INTO THE WEEKEND BEFORE A SLIGHT DRYING TREND BEGINS TOWARD THE
MIDDLE OF NEXT WEEK AS WESTERLY FLOW PREVAILS.

&&

.DISCUSSION...SATELLITE IMAGERY SHOWS THE UPPER LOW SPINNING JUST
WEST OF THE CENTRAL BAJA PENINSULA WITH THE RIDGE AXIS EXTENDING
FROM THE CENTRAL PLAINS ACROSS NEW MEXICO TO SOUTHEAST ARIZONA. IN
BETWEEN THESE TWO SYSTEMS DIFFLUENT FLOW CURRENTLY EXTENDS ACROSS
MAINLY CENTRAL ARIZONA INTO WESTERN NEW MEXICO. IN ADDITION THE
ACTIVITY IS ALSO BEING ENHANCED BY THE HIGHER ELEVATION ALONG THE
RIM COUNTRY.

CLOSER TO HOME...A FEW STORMS FIRED EARLIER THIS AFTERNOON IN THE
HIGHER TERRAIN WITHIN MY CWA. LOOKING AT THIS MORNINGS SOUNDING WE
HAD A SLIGHTLY WARMER LAYER AROUND 700MB...BUT WITH THIS AFTERNOONS
DEWPOINT DIPPING INTO THE UPPER 50S IT HAS BEEN A STRUGGLE FOR
STORMS TO DEVELOP...WITH THE EXCEPTION OF THE HIGHEST PEAKS WITHIN
MY FORECAST AREA.

MOSAIC COMPOSITE RADAR SHOWS PLENTY OF ACTIVITY FROM THE FAR WESTERN
DESERTS OF THE PHOENIX CWA TO THE RIM COUNTRY OF FLAGSTAFFS AREA TO
THE WHITE MOUNTAINS OF MY ZONE 19 (NORTHERN GREENLEE COUNTY). MOST
OF THESE STORMS ARE EXHIBITING VERY LITTLE MOVEMENT OR A VERY SLOW
NORTHWARD DRIFT. BASED ON THE LATEST RADAR TRENDS I HAVE TRIMMED
BACK POPS A BIT FOR THIS EVENING MAINLY FOR SOUTHERN AND EASTERN
ZONES...BUT KEPT SLIGHTLY HIGHER POPS FOR THE NORTHERN FRINGES OF MY
FORECAST AREA WHERE OUTFLOWS FROM STORMS TO THE NORTH MAY PUSH DOWN
INTO THE AREA AND HELP TRIGGER SOME ACTIVITY LATER THIS EVENING.

MODELS INDICATE THAT THE UPPER LOW WILL CONTINUE TO SPIN OVER THE
REGION...BUT BY THIS WEEKEND IT SHOULD BECOME AN OPEN WAVE AND LIFT
TO THE NORTHEAST ACROSS THE DESERT SOUTHWEST. AS THIS OCCURS THE
MODELS ARE ADVERTISING A WEAK JET STREAK MOVING ACROSS THE STATE AND
AN AREA OF DIFFLUENCE MAY ENHANCE THE ACTIVITY FOR SATURDAY. ON
SUNDAY A STRONGER UPPER LOW OVER THE PACIFIC PUSHES TOWARD SOUTHERN
CALIFORNIA WITH ANOTHER STRONGER JET MAX MOVING ACROSS ARIZONA FOR A
POTENTIAL OF ENHANCED CONVECTION.

THE GFS/NAM HAS BEEN ADVERTISING A DRYING TREND FOR THE PAST SEVERAL
DAYS WHICH WOULD BEGIN BY AROUND THE EARLY TO THE MIDDLE OF NEXT
WEEK. THE OPERATIONAL MEX MOS GUIDANCE IS SHOWING 10 TO 20 PERCENT
POPS FOR THE PERIOD FROM MONDAY THROUGH THURSDAY. HOWEVER...THE MEX
MOS ENSEMBLE MEMBERS AVERAGE AROUND 35 PERCENT POP FOR EACH DAY
THROUGH THAT TIME PERIOD. THEREFORE...I AM NOT CONFIDENT THAT THE
DRYING WILL COME IN EARNESTLY...BUT MY GRIDS DO SHOW A SLOW DECREASE
IN POPS DURING THE EXTENDED TIME FRAME. SUBSEQUENT SHIFTS CAN MAKE
ADDITIONAL ADJUSTMENTS TO THE POP GRIDS IF MODELS CONTINUE TO SHOW
THE DRYING TREND.

AFTERNOON HIGHS FOR DESERTS/VALLEYS WILL GENERALLY BE IN THE LOWER
TO MID 90S THROUGH THE WEEKEND...BUT WILL INCREASE SLIGHTLY INTO THE
MID TO UPPER 90S FOR THE REMAINDER OF THE FORECAST PERIOD.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MOLLERE

WEATHER.GOV/TUCSON

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.